Alert archive / Minnesota / Red Flag Warnings in 2009

Red Flag Warning 1, NWS Grand Forks, ND

April 23, 20095 counties in Minnesota

NWS Grand Forks, ND issued this red flag warning at Apr 23, 2009, 9:28 AM CDT for 5 counties in Minnesota. It took effect at Apr 23, 2009, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 23, 2009, 9:28 AM CDT (14:28 UTC)
In effect from
Apr 23, 2009, 12:00 PM CDT
Expired
Apr 23, 2009, 7:00 PM CDT
In force
7 hr
Issued by
NWS Grand Forks, ND

Counties Becker County, MN, Grant County, MN, Hubbard County, MN, Otter Tail County, MN, Wadena County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 176 km from the middle of the area, began a volume at 14:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 2.5 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2009-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2009-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 847 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2395 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
847 m²/s²
0-3 km storm-relative helicity
1063 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KFGF 231428
RFWFGF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
928 AM CDT THU APR 23 2009

...RED FLAG WARNING IN EFFECT FROM 12 PM TO 7 PM CST TODAY FOR
PARTS OF WEST CENTRAL MINNESOTA FOR LOW HUMIDITY...GUSTY
WINDS...AND WARM TEMPERATURES...

.GUSTY WINDS AND WARM TEMPERATURES ARE EXPECTED THIS AFTERNOON
ACROSS PARTS OF WEST CENTRAL MINNESOTA AHEAD OF AN APPROACHING
COLD FRONT. THE GUSTY WINDS AND WARM TEMPERATURES WILL COMBINE TO
CREATE VERY LOW RELATIVE HUMIDITY AND DANGEROUS FIRE WEATHER
CONDITIONS.

MNZ024-027-028-030>032-040-240000-
/O.NEW.KFGF.FW.W.0001.090423T1700Z-090424T0000Z/
HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL-EAST OTTER TAIL-
WADENA-GRANT-
928 AM CDT THU APR 23 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING. 

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES
...24...27...28...30...31...32...40.

GUSTY SOUTHERLY WINDS AROUND 20 TO 25 MPH AND WARM TEMPERATURES
WILL DEVELOP THIS AFTERNOON ACROSS PORTIONS OF WEST CENTRAL
MINNESOTA AHEAD OF AN APPROACHING COLD FRONT. THE GUSTY WINDS AND
TEMPERATURES IN THE UPPER 70S TO LOW 80S WILL HELP DEVELOP
VERY LOW RELATIVE HUMIDITY NEAR 20 PERCENT. THEREFORE...DANGEROUS
FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS PORTIONS OF WEST
CENTRAL MINNESOTA THIS AFTERNOON. THE COLD FRONT WILL LIKELY PUSH
THROUGH THE AREA LATE THIS AFTERNOON...INCREASING AND SWITCHING
THE WINDS TO THE NORTHWEST. WHILE THE WINDS MAY INCREASE BEHIND
THE FRONT...INCREASING RELATIVE HUMIDITY AND FALLING TEMPERATURES
WILL IMPROVE CONDITIONS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

G2
2 follow-up statements
000 
WWUS83 KFGF 232134
RFWFGF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
434 PM CDT THU APR 23 2009

...RED FLAG WARNING REMAINS IN IN EFFECT UNTIL 7 PM CDT THIS
EVENING FOR LOW HUMIDITY...GUSTY WINDS...AND WARM TEMPERATURES FOR
PARTS OF WEST CENTRAL MINNESOTA...

.DANGEROUS FIRE WEATHER CONDITIONS WILL CONTINUE INTO EARLY THIS
EVENING OVER PARTS OF WEST CENTRAL MINNESOTA. CONDITIONS WILL
IMPROVE BY MID EVENING AS WINDS BEGIN TO DIMINISH AND RELATIVE
HUMIDITY VALUES BEGIN TO INCREASE.

MNZ024-027-028-030>032-040-240000-
/O.CON.KFGF.FW.W.0001.000000T0000Z-090424T0000Z/
HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL-EAST OTTER TAIL-
WADENA-GRANT-
434 PM CDT THU APR 23 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING FOR LOW HUMIDITY...GUSTY WINDS...AND WARM TEMPERATURES 
FOR PARTS OF WEST CENTRAL MINNESOTA...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING.

GUSTY SOUTHERLY WINDS OF 15 TO 25 MPH WILL CONTINUE INTO EARLY
THIS EVENING. THE WINDS...COMBINED WITH RELATIVE HUMIDITY VALUES
AT OR BELOW 25 PERCENT AND TEMPERATURES IN THE 70S AND LOWER
80S...WILL KEEP HAZARDOUS FIRE WEATHER CONDITIONS IN PLACE INTO
THE EVENING.

CONDITIONS WILL IMPROVE BETWEEN 7 PM AND 10 PM CDT AS WINDS
DIMINISH AND HUMIDITY VALUES INCREASE. A COLD FRONT WILL SHIFT
WINDS TO THE NORTHWEST TOWARD MIDNIGHT OVER THESE PORTIONS OF WEST
CENTRAL MINNESOTA. ALTHOUGH CRITICAL CONDITIONS WILL NO LONGER BE
PRESENT AT THAT POINT THANKS TO RELATIVELY HIGHER HUMIDITY
VALUES....FIRE CREWS SHOULD BE MADE AWARE OF THE ANTICIPATED WIND
SHIFT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

CJS
000 
WWUS83 KFGF 240002
RFWFGF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
702 PM CDT THU APR 23 2009

...RED FLAG WARNING ALLOWED TO EXPIRE...

.THE RED FLAG WARNING THAT HAD BEEN IN EFFECT FOR PARTS OF WEST
CENTRAL MINNESOTA HAS BEEN ALLOWED TO EXPIRE. RELATIVE HUMIDITY
VALUES WILL CONTINUE INCREASING THROUGH THE EVENING...DECREASING
THE SEVERITY OF FIRE WEATHER CONDITIONS.

MNZ024-027-028-030>032-040-240115-
/O.EXP.KFGF.FW.W.0001.000000T0000Z-090424T0000Z/
HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL-EAST OTTER TAIL-
WADENA-GRANT-
702 PM CDT THU APR 23 2009

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

RELATIVE HUMIDITY VALUES WILL CONTINUE INCREASING THIS EVENING.
THIS WILL DECREASE THE SEVERITY OF FIRE WEATHER CONDITIONS.
HOWEVER...FIRE CREWS SHOULD BE MADE AWARE OF A COLD FRONTAL
PASSAGE THAT WILL TAKE PLACE BETWEEN MID EVENING AND MIDNIGHT.
WINDS WILL ABRUPTLY SHIFT TO THE NORTH AND MAY BE RATHER GUSTY 
IN THE WAKE OF THE FRONT.

$$

CJS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this red flag warning went out at Apr 23, 4:30 AM CDT, 4 hours 58 minutes earlier.

Area forecast discussion, Apr 23, 4:30 AM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
430 AM CDT THU APR 23 2009

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT.
UPPER LEVEL TROUGH OVER THE PACIFIC NORTHWEST WILL SHEAR APART WITH
TROUGH MOVING ACROSS SOUTHERN CANADA SAT. SOUTHWEST FLOW ALOFT WILL
BE ACROSS THE AREA THROUGH SAT AND BECOMES MORE WESTERLY.
SOUTHWESTERLY UPPER LEVEL JET IS FORECAST ON THE EAST SIDE OF UPPER
TROUGH AND WILL SHIFT EAST OF THE AREA BY SAT. SOME UPPER LEVEL
DIVERGENCE CAN BE EXPECTED IN RIGHT REAR QUAD FOR TONIGHT THROUGH
SAT. COLD FRONT HAS MOVED INTO THE NORTHWEST ND THIS MORNING AD
SHOULD MOVE ACROSS EASTERN ND AND NORTHWEST MN TODAY AND TONIGHT.

ALSO SHOWALTER INDEX BECOMES NEGATIVE FOR THIS AFTERNOON AND TONIGHT
OVER SOUTHEAST HALF OF THE FORECAST AREA. MUCAPES TO BE AROUND
600-800 J/KG THIS AFTERNOON AND EVENING. WILL KEEP THREAT OF STORM
FOR THIS AFTERNOON AND TONIGHT. 88D VAD WIND SHOWING GOOD LOW LEVEL
JET.

.LONG TERM...SUNDAY AND MONDAY.
REMNANTS OF PACIFIC NORTHWEST TROUGH WILL MOVE ACROSS THE NORTHERN
PLAINS SUN. UPSTREAM UPPER TROUGH OVER THE ALEUTIANS WILL MOVE INTO
THE REGION SUN NIGHT AND MON.

&&

.AVIATION...
VFR MUCH OF THE DAY IF EXPECTED WITH ONLY MID AND HIGH CLOUDS MOVING
ACROSS THE AREA. COLD FRONT SWEEP ACROSS THE REGION THIS EVENING AND
MAY BRING MVFR CONDITIONS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

HOPPES
Hazardous weather outlook, Apr 23, 6:56 AM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
656 AM CDT THU APR 23 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-241200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
656 AM CDT THU APR 23 2009

...SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND EVENING
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING. THE THUNDERSTORMS WILL BE MOST LIKELY SOUTH AND EAST OF A
LINE ROUGHLY FROM CARIBOU MINNESOTA TO NEW ROCKFORD NORTH DAKOTA.
THE THUNDERSTORMS WILL BE MOSTLY LIKELY TO DEVELOP AFTER 3 PM AND
SHOULD SETTLE DOWN AFTER 9 PM. THE STORMS WILL MOST LIKELY PRODUCE
LARGE HAIL AND SOME DAMAGING WINDS.

WARM AND MARGINALLY UNSTABLE AIR WILL MOVE INTO THE NORTHERN
PLAINS TODAY. A COLD FRONT OVER NORTHWEST NORTH DAKOTA WILL SWEEP
ACROSS EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL
MINNESOTA THIS AFTERNOON AND EVENING AND PRODUCE THE THUNDERSTORMS.

ALSO GUSTY NORTH WINDS ARE EXPECTED AFTER FRONTAL PASSAGE. WINDS
MAY GUST UP TO 30 TO 35 MPH.

RIVER AND OVERLAND FLOODING CONTINUES...ESPECIALLY ACROSS THE
DEVILS LAKE...SHEYENNE AND PEMBINA RIVER BASINS. SEE THE LATEST
RIVER FLOOD STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 4:51 PM CDTWind AdvisoryFGFBecker, Clay, Grant, Kittson, Marshall, Norman and 3 more11 hr

Nearby

Red Flag Warnings in Minnesota, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.